Alert archive / Mississippi / Tornado Warnings in 2009
Tornado Warning 31, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Apr 2, 2009, 1:55 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2009, 1:55 PM CDT (18:55 UTC)
- Expired
- Apr 2, 2009, 2:30 PM CDT
- In force
- 35 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Hancock County, MS, Harrison County, MS
The radar
The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 9:24 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 16.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 021855
TORLIX
MSC045-047-021930-
/O.NEW.KLIX.TO.W.0031.090402T1855Z-090402T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 PM CDT THU APR 2 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITY OF DIAMONDHEAD...
HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
* UNTIL 230 PM CDT
* AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
DIAMONDHEAD...MOVING NORTHEAST AT 45 MPH.
* THE TORNADO WILL BE NEAR...
LYMAN BY 220 PM CDT...
8 MILES SOUTHEAST OF SAUCIER BY 225 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT THURSDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 3047 8896 3036 8930 3037 8931 3037 8933
3036 8935 3035 8934 3033 8941 3055 8954
3056 8953 3066 8932 3066 8924 3069 8923
3069 8911
TIME...MOT...LOC 1855Z 239DEG 40KT 3037 8939
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 1:55 PM CDT, 0 minutes earlier.
Area forecast discussion, Apr 2, 1:55 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 PM CDT THU APR 2 2009
.UPDATE...
CLEARING THE NEXT SET OF COUNTIES AND PARISHES FOR THE TOP OF THE
HOUR. ESSENTIALLY EVERYTHING WEST OF PEARL RIVER AND THE SOUTH
SHORE PARISHES SOUTH AND WEST OF JEFFERSON PARISH. ALSO CLEARING
THE HIGH WIND WATCH WITH FRONTAL PASSAGE. SQUALL CONTINUES TO MOVE
RAPIDLY EAST AROUND 50 MPH INTO THE MISSISSIPPI COASTAL COUNTIES.
UPDATES OUT BEFORE TOP OF HOUR. 24/RR
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR LAZ061>064-
068>070.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ530-550-555-
570-575.
MS...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR MSZ080>082.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ550-555-570-
575.
&&
24/RRHazardous weather outlook, Apr 2, 12:05 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1205 PM CDT THU APR 2 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-022200- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1205 PM CDT THU APR 2 2009 ...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS AND TORNADOES THIS AFTERNOON... ...A TORNADO WATCH IS IN EFFECT UNTIL 5 PM CDT... ...A HIGH WIND WATCH IS IN EFFECT UNTIL 4 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS... SUPERCELLS IN ADVANCE OF A SQUALL LINE...FOLLOWED BY A SQUALL LINE ALONG A COLD FRONT...WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS 70 TO 80 MPH...LARGE HAIL BETWEEN PENNY AND GOLF BALL SIZES...ISOLATED TORNADOES POTENTIALLY TO EF-3 STRENGTH...FREQUENT LIGHTNING AND BRIEF VERY HEAVY RAINFALL THIS AFTERNOON BEFORE 5 PM. HIGH WINDS... VERY DRY AIR ALOFT AND AN UNSTABLE AIR MASS OVER THE AREA WILL BE CAPABLE OF PRODUCING WIND GUSTS 50 TO 60 MPH AT TIMES WELL AWAY AND NOT DIRECTLY ASSOCIATED WITH THUNDERSTORMS THROUGH 4 PM. MARINE HAZARDS... A SMALL CRAFT ADVISORY IS IN EFFECT OVER THE GULF WATERS THROUGH THIS EVENING. A TIGHTENING PRESSURE GRADIENT WILL RESULT IN STRONG SOUTHEASTERLY WINDS AND SEAS OF 6 TO 8 FEET...MAINLY BEYOND 15 NAUTICAL MILES FROM SHORE. A COLD FRONT WILL PASS THROUGH THE COASTAL WATERS THURSDAY EVENING WITH A WIND SHIFT TO THE NORTHWEST. WINDS AND SEAS SHOULD BEGIN TO CALM EARLY FRIDAY MORNING. RIVER FLOODING... FLOODING WILL CONTINUE ALONG SEVERAL AREA RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM WILL MOVE THROUGH THE CENTRAL UNITED STATES SENDING ANOTHER COLD FRONT THROUGH THE OUTLOOK AREA. THERE IS A RISK OF STRONG TO SEVERE STORMS ON SUNDAY WITH THIS SYSTEM AS WELL. RIVER FLOODING... SEVERAL AREA RIVERS ARE FORECAST TO REMAIN ABOVE FLOOD STAGE THROUGH THE END OF THE WEEK AND INTO THE WEEKEND IN SOME CASES. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NEEDED THROUGH 5 PM TODAY. 24/RR
In the hours before
Special weather statement, Apr 2, 10:11 AM CDT, 3 hours 44 minutes before
LAZ034>038-046>050-056-057-059-065-MSZ068>070-021615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1011 AM CDT THU APR 2 2009 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING IBERVILLE PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...LIVINGSTON PARISH...TANGIPAHOA PARISH...EAST BATON ROUGE PARISH...ASSUMPTION PARISH...ST. HELENA PARISH...WEST BATON ROUGE PARISH...ST. JAMES PARISH...ASCENSION PARISH...PIKE COUNTY...AMITE COUNTY...WILKINSON COUNTY...WEST FELICIANA PARISH...LAFOURCHE PARISH...TERREBONNE PARISH... AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG WINDS WITH GUSTS UP TO 50 MPH ALONG A WOODVILLE TO NEW ROADS TO GROSSE TETE LINE...MOVING EAST AT 50 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... BAKER AND ZACHARY BY 1025 AM... ZACHARY BY 1030 AM... GREENWELL SPRING...WATSON AND PRIDE BY 1040 AM... MONTPELIER BY 1105 AM... THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 50 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THURSDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, Apr 2, 12:33 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1233 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 3 SE MARINGOUIN 30.46N 91.48W
04/02/2009 E1.75 INCH IBERVILLE LA EMERGENCY MNGR
GOLFBALL SIZE HALL REPORTED IN NORTHERN IBERVILLE PARISH.
1132 AM HAIL 8 WSW MCCOMB 31.20N 90.59W
04/02/2009 E1.75 INCH AMITE MS EMERGENCY MNGR
GOLFBALL SIZE HAIL.
1142 AM HAIL SUMMIT 31.28N 90.47W
04/02/2009 E1.75 INCH PIKE MS EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED IN SUMMIT.
1205 PM HAIL GONZALES 30.22N 90.92W
04/02/2009 E0.25 INCH ASCENSION LA EMERGENCY MNGR
PEA TO MARBLE SIZE HAIL REPORTED IN GONZALES
&&Local storm report, Apr 2, 1:02 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
102 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM FUNNEL CLOUD 8 SW MCCOMB 31.16N 90.56W
04/02/2009 AMITE MS EMERGENCY MNGR
FUNNEL CLOUD OBSERVED ALONG I-55 AT EXIT 13.
1242 PM TORNADO 8 ENE MCCOMB 31.29N 90.34W
04/02/2009 PIKE MS EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS TORNADO 8 MILES EAST
NORTHEAST OF MCCOMB ALONG MS HIGHWAY 22.
1245 PM HAIL 8 SW TYLERTOWN 31.03N 90.24W
04/02/2009 E1.75 INCH WALTHALL MS LAW ENFORCEMENT
STATE POLICE REPORT GOLFBALL SIZE HAIL ON HIGHWAY
98...ALONG THE PIKE...WALTHALL COUNTY LINE.
&&Local storm report, Apr 2, 1:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
152 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL LIVINGSTON 30.50N 90.75W
04/02/2009 E0.25 INCH LIVINGSTON LA CO-OP OBSERVER
1210 PM TSTM WND GST LIVINGSTON 30.50N 90.75W
04/02/2009 E57.00 MPH LIVINGSTON LA CO-OP OBSERVER
1219 PM HAIL 8 E MCCOMB 31.24N 90.33W
04/02/2009 E1.75 INCH PIKE MS EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED AT PIKE COUNTY MIDDLE SCHOOL.
1242 PM TORNADO 8 ENE MCCOMB 31.29N 90.34W
04/02/2009 PIKE MS EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS TORNADO 8 MILES EAST
NORTHEAST OF MCCOMB ALONG MS HIGHWAY 44.
1245 PM NON-TSTM WND DMG 6 N MADISONVILLE 30.48N 90.16W
04/02/2009 ST. TAMMANY LA NWS EMPLOYEE
I-12 GOODBEE EXIT SIGN BENT OVER BY STRONG WINDS. PINE
TREES BLOWN DOWN.
0142 PM HAIL SLIDELL 30.28N 89.78W
04/02/2009 E0.88 INCH ST. TAMMANY LA NWS EMPLOYEE
NICKLE SIZE HAIL REPORTED IN SLIDELL
0142 PM TSTM WND DMG SLIDELL 30.28N 89.78W
04/02/2009 ST. TAMMANY LA NWS EMPLOYEE
ESTIMATED 60 MPH WINDS SNAPPED OFF TREES.
&&
CORRECTION.... FOR PIKE COUNTY TORNADO LOCATION AT 1242 CDT. MS
HIGHWAY SHOULD BE 44...NOT HIGHWAY 22.The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:52 AM CDT | Wind Advisory | LIX | Pearl River | 3 hr |
| Apr 2, 10:36 AM CDT | High Wind Watch | LIX | Amite, Pearl River, Pike, Walthall, Wilkinson | 4 hr |
| Apr 2, 11:32 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 28 min |
| Apr 2, 11:53 AM CDT | Tornado Warning | LIX | Amite, Pike | 37 min |
| Apr 2, 12:23 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Pearl River, Pike, Walthall | 67 min |
| Apr 2, 12:25 PM CDT | Severe Thunderstorm Warning | LIX | Pike, Walthall | 35 min |
| Apr 2, 12:34 PM CDT | Tornado Warning | LIX | Pike, Walthall | 26 min |
| Apr 2, 12:57 PM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 51 min |
| Apr 2, 1:21 PM CDT | Tornado Warning | LIX | Hancock | 24 min |
| Apr 2, 1:32 PM CDT | Severe Thunderstorm Warning | LIX | Hancock, Pearl River | 33 min |
| Apr 2, 1:41 PM CDT | Tornado Warning | LIX | Hancock, Harrison | 34 min |
| Apr 2, 2:12 PM CDT | Tornado Warning | LIX | Harrison, Jackson | 33 min |
| Apr 2, 2:19 PM CDT | Severe Thunderstorm Warning | LIX | Harrison, Jackson | 41 min |
| Apr 2, 2:38 PM CDT | Tornado Warning | LIX | Jackson | 22 min |
Nearby
Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.